(FOX 9) - Vitamin E acetate, an additive in some THC-containing vaping products, is associated with a recent outbreak of severe lung injury cases in the state, according to the Minnesota Department of Health’s Public Health Laboratory.
According to the CDC, Vitamin E acetate has been strongly linked to e-cigarette or vaping product use-associated lung injury (EVALI) outbreaks.
Since June, Minnesota has had 12 lung-injury cases in patients ages 14 to 46, with the median age of 18.5 years. All 12 cases resulted in hospitalizations, and have recovered or are recovering. Five of those cases required intensive care, including being placed on ventilators, according to MDH.
The patients said they had a history of vaping. Most reported vaping THC or tetrahydrocannabinol, the principle psychoactive ingredient in marijuana. Some reported using nicotine-based products.
Two Minnesota patients submitted 11 vaping products total that included Dank, Lion’s Breath and KRT brands. Vitamin E acetate was found in all 11 products tested.
“Using THC-containing e-cigarette, or vaping, products, from informal sources like friends, family, or dealers is not only illegal but also a serious health risk Minnesotans should avoid,” said Minnesota Commissioner of Health Jan Malcolm in a press release. “It’s clear there are unscrupulous people, who, even after all we’ve learned, are willing to put potentially deadly vitamin E acetate in these products.”
MDH reported that the initial diagnosis was made more difficult because the symptoms of the disease can be similar to COVID-19’s severe infection symptoms, including cough and shortness of breath.
In MDH’s alert to health care providers in late July, MDH warned that vaping-associated lung injury patients typically seek care for COVID-19, but the patients tested negative for COVID-19. The patients also responded to systemic steroid therapy, the treatment for EVALI.
EVALI symptoms include shortness of breath, cough, fever, malaise and gastrointestinal symptoms (nausea, vomiting, abdominal pain or diarrhea). Others reported by some patients included headache, dizziness and chest pain.
More information on vaping-related injuries can be found on the MDH website.